Granulomatous hepatitis associated with glyburide

Dig Dis Sci. 1996 Feb;41(2):322-5. doi: 10.1007/BF02093822.

Abstract

A wide variety of diseases and injuries can cause granulomatous hepatitis, and drug-induced granulomatous hepatitis is a well-described entity. Sulfonylurea derivatives, which are commonly used oral hypoglycemic agents in the treatment of non-insulin-dependent diabetes mellitus, have been implicated in liver disease. However, glyburide, a second-generation sulfonylurea and a potent hypoglycemic drug, is considered to have less hepatic side effects than chlorpropamide. It has been reportedly associated with cholestatic jaundice and hepatitis and with hypersensitivity angitis. A case of necrotizing granuloma has been reported. We present a second case of granulomatous hepatitis occurring in a patient who had been taking glyburide for approximately three years, and we review the literature for glyburide-associated hepatitis.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • Glyburide / adverse effects*
  • Granuloma / chemically induced*
  • Granuloma / pathology
  • Humans
  • Hypoglycemic Agents / adverse effects*
  • Male
  • Middle Aged

Substances

  • Hypoglycemic Agents
  • Glyburide